Alert archive / Alabama / Frost Advisories in 2020

Frost Advisory 2, NWS Birmingham, AL

April 14, 202018 counties in Alabama

NWS Birmingham, AL issued this frost advisory at Apr 14, 2020, 1:48 AM CDT for 18 counties in Alabama. It took effect at Apr 15, 2020, 3:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 1:48 AM CDT (06:48 UTC)
In effect from
Apr 15, 2020, 3:00 AM CDT
Expired
Apr 15, 2020, 8:00 AM CDT
In force
5 hr
Issued by
NWS Birmingham, AL

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Jefferson County, AL, Lamar County, AL, Marion County, AL, Pickens County, AL, Randolph County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2020-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2020-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS74 KBMX 140648
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
148 AM CDT Tue Apr 14 2020

ALZ011>015-017>029-142100-
/O.NEW.KBMX.FR.Y.0002.200415T0800Z-200415T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-
Talladega-Clay-Randolph-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, 
Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, 
Ashland, and Roanoke
148 AM CDT Tue Apr 14 2020

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CDT WEDNESDAY...

* WHAT...Temperatures will be in the low to mid 30s across the
  north, resulting in areas of frost. Colder valleys may reach the
  freezing mark, but a widespread freeze is not expected at this 
  time.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama.

* WHEN...From 3 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
083 
WWUS74 KBMX 141956
NPWBMX

URGENT - WEATHER MESSAGE
National Weather Service Birmingham AL
256 PM CDT Tue Apr 14 2020

ALZ022-023-025-027>029-142100-
/O.CAN.KBMX.FR.Y.0002.200415T0800Z-200415T1300Z/
Pickens-Tuscaloosa-Shelby-Talladega-Clay-Randolph-
Including the cities of Carrollton, Tuscaloosa, Columbiana, 
Pelham, Alabaster, Talladega, Sylacauga, Ashland, and Roanoke
256 PM CDT Tue Apr 14 2020

...FROST ADVISORY IS CANCELLED...

Winds are expected to be strong enough to prevent frost formation
along and south of Interstate 20.

$$

ALZ011>015-017>021-024-026-151300-
/O.CON.KBMX.FR.Y.0002.200415T0800Z-200415T1300Z/
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-
Cherokee-Cleburne-Jefferson-St. Clair-
Including the cities of Hamilton, Sulligent, Vernon, Fayette, 
Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, 
Heflin, Birmingham, Hoover, Pell City, and Moody
256 PM CDT Tue Apr 14 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CDT
WEDNESDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Portions of central, east central, northeast, 
  northwest and west central Alabama.

* WHEN...From 3 AM to 8 AM CDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Apr 14, 12:45 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 14, 12:45 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1245 AM CDT Tue Apr 14 2020

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 0141 PM CDT Mon Apr 13 2020/

Today through Tuesday.

Northwest flow will persist this afternoon and evening with low
stratus continuing to affect our northern and portions of our
central counties. Drier air aloft is gradually mixing down and
will continue to help to gradually erode the cloud deck with time.
Northwest winds will remain breezy through the afternoon then
become lighter overnight. Highs this afternoon will range from the
upper 50s northwest to the upper 70s far southeast. Lows tonight
will range from the upper 30s far north to the low 50s far
southeast.

Mostly sunny skies are expected Tuesday with highs ranging from
the upper 50s far northwest to around 80 far southeast. North to
northwest winds from 6-12 mph are forecast. There will be the
potential for some shower activity to the southeast of our
forecast area closer to the stalling cold front across the
Florida Panhandle as a weak surface low rides northeast along the
boundary. I capped PoPs at 10 percent across our far southeast
late in the afternoon and into the early evening hours.

05

.LONG TERM...
/Updated at 0358 PM CDT Mon Apr 13 2020/

/A stretch of tame weather; potential for weekend raindrops/

No major changes were made to the extended forecast. The position
of a stalled front draped along the Southeast U.S. coastline
appears to be more suppressed, based on recent guidance, even with
a low pressure center tracking along its axis. So, have backed
off a bit on Wednesday's chance of showers overall, but kept a
sliver across our southeasternmost counties, mainly early in the
day. Thereafter, a period of fair weather is forecast, before our
next opportunity for precipitation during the weekend (a bit of
model variability here regarding the extent of the activity).

89^GSatterwhite

&&

.AVIATION...
06Z TAF Discussion.

The post frontal stratocumulus band still is around and has moved
very little. It continue to show signs of eroding but looks like
it may hang tough for a few more hours, so extended the time at
BHM and TCL through 8z. Will monitor to see if any extension is
needed. With that said TCL is only reporting observations during
the day, so any changes here would be based on satellite trends.
Otherwise, conditions will become VFR with northerly winds 5-10kts
through the afternoon and then calmer winds if any 3z.

ANB/ASN remain AMD NOT SKED due to missing observations. Added TCL
as well for the overnight hours.

16

&&

.FIRE WEATHER...

Dry weather prevails over the next several days, aside from a
slight chance of showers early on Wednesday across southeast
Central Alabama. A period of more widespread rain may develop over
the weekend, but the extent of such activity isn't in focus at
this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     65  36  63  38  69 /   0   0   0   0   0
Anniston    68  38  64  39  71 /   0   0   0  10   0
Birmingham  66  38  65  42  71 /   0   0   0   0   0
Tuscaloosa  66  38  65  42  71 /   0   0   0   0   0
Calera      67  39  65  41  70 /   0   0   0   0   0
Auburn      74  43  66  44  71 /   0  10   0  10   0
Montgomery  74  44  69  44  74 /  10  10   0  10   0
Troy        78  46  70  47  74 /  10  20  10  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 13, 9:38 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
938 AM CDT Mon Apr 13 2020

ALZ011>015-017>050-141745-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
938 AM CDT Mon Apr 13 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Minor flooding is forecast along portions of the Cahaba, Tombigbee,
and Black Warrior river basins. Please see flood statements for
specific details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Minor flooding will continue along portions of the Tombigbee and
Black Warrior river basins through the weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

Nearby

Frost Advisories in Alabama, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.